Alert archive / Nevada / Wind Advisories in 2012

Wind Advisory 12, NWS Elko, NV

March 23, 20124 counties in Nevada

NWS Elko, NV issued this wind advisory at Mar 23, 2012, 2:46 AM PDT for 4 counties in Nevada. It took effect at Mar 23, 2012, 5:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2012, 2:46 AM PDT (09:46 UTC)
In effect from
Mar 23, 2012, 5:00 AM PDT
Expired
Mar 23, 2012, 2:10 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2012-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2012-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WWUS75 KLKN 230946
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
246 AM PDT FRI MAR 23 2012

...STRONG WINDS TO AFFECT PORTIONS OF CENTRAL...EASTERN...AND
   NORTHEAST NEVADA TODAY...

NVZ013-032-034-035-037-232200-
/O.NEW.KLKN.WI.Y.0012.120323T1200Z-120324T0000Z/
NORTHERN NYE COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT...ELKO...SPRING CREEK...WELLS...
CARLIN...PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON...
HARRISON PASS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
246 AM PDT FRI MAR 23 2012

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

A PACIFIC FRONT WILL BRING MOSTLY WINDY CONDITIONS TO THE NORTHERN
GREAT BASIN TODAY.

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO OVER 45 MPH. THE
  STRONGEST WINDS WILL BE IN NORTHERN NYE AND WHITE PINE COUNTIES
  AND OVER SUMMITS AND RIDGE TOPS.

* TIMING: WINDS WILL BE STRONGEST IN HIGHER ELEVATIONS FRIDAY
  MORNING...AND THEN INCREASE IN THE VALLEYS IN THE AFTERNOON.

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN...DUCKWATER...
  CURRANT SUMMIT...ELKO...SPRING CREEK...WELLS...CARLIN... PEQUOP
  SUMMIT...ELY...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL
  PARK... SECRET PASS...LAMOILLE CANYON...HARRISON PASS...
  AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND VALLEY...PINTO
  SUMMIT...SACRAMENTO SUMMIT.

* IMPACTS: GUSTY WINDS WILL MAKE DRIVING DIFFICULT ESPECIALLY FOR
  HIGH PROFILE VEHICLES. THE BIGGEST IMPACTS WILL BE ON EAST TO
  WEST TRENDING HIGHWAYS SUCH AS INTERSTATE 80...HIGHWAYS 50 AND
  6...AND ROADS OVER SUMMITS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN
EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


BB
1 follow-up statement
264 
WWUS75 KLKN 232110
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
210 PM PDT FRI MAR 23 2012

...WIND ADVISORY FOR THE REMAINDER OF TODAY HAS BEEN CANCELLED...

.WINDS HAVE TAPERED OFF HOWEVER BREEZY CONDITIONS WILL LINGER INTO THE
EVENING.

NVZ013-032-034-035-037-232215-
/O.CAN.KLKN.WI.Y.0012.000000T0000Z-120324T0000Z/
NORTHERN NYE COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT...ELKO...SPRING CREEK...WELLS...
CARLIN...PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON...
HARRISON PASS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
210 PM PDT FRI MAR 23 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE TAPERED OFF BUT BREEZY CONDITIONS WILL LINGER INTO THE EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 22, 2:34 PM PDT, 12 hours 12 minutes earlier.

Area forecast discussion, Mar 22, 2:34 PM PDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
234 PM PDT THU MAR 22 2012

.SYNOPSIS...THE REMNANTS OF A PACIFIC FRONT WILL PUSH ACROSS
NEVADA TODAY BRINGING CLOUDS AND THE SLIGHT CHANCE OF ISOLATED
PRECIPITATION. EXPECTING DRY WEATHER AND ABOVE NORMAL
TEMPERATURES THROUGH SATURDAY...WITH BREEZY CONDITIONS FRIDAY.
THE NEXT STORM IS EXPECTED SUNDAY.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. THE SYNOPTIC PATTERN
FEATURES A RIDGE AXIS BISECTING ARIZONA...WIDESPREAD SOUTHWEST FLOW
OVER THE SILVER STATE...WITH THE 570 DAM EXTENDING FROM TONOPAH TO
WENDOVER. ALL THE WHILE...A DEEP PACIFIC LOW IS CHURNING OVER THE
EASTERN PACIFIC. THIS SYSTEM WILL KICK SEVERAL PIECES OF ENERGY INLAND...
HOWEVER DURING THIS FORECAST PERIOD...THE BEST DYNAMICS FROM THIS
FEATURE ARE PROJECTED TO TRACK NORTH OF THE LKN CWA. KEPT ISOLATED POPS
ALONG THE NORTHERN NEVADA BORDER. EXPECTING A TIGHT PRESSURE
GRADIENT SETTING UP BETWEEN BLACK ROCK DESERT AND THE RUBIES...POTENTIAL
OF HEADLINE PRODUCT FOR WINDS POSSIBLE. OTHERWISE...WITH POSITIVE
HEIGHT ANOMALIES IN PLACE...EXPECTING WIDESPREAD TEMPERATURES INTO
THE 60S FOR THE REMAINDER OF TODAY...FRIDAY AND SATURDAY
AFTERNOON. AS ADVERTISED...EXPECTING A QPF EVENT ON SUNDAY. THE
HIGHLIGHTS OF THIS SYSTEM INCLUDE...THE H5 LOW PASSING WELL TO THE
SOUTH OF THE LKN CWA...A RELATIVELY HIGH SNOW LEVEL AND ANEMIC PWS
FOR THIS FORECAST PERIOD. HOWEVER...THE SYSTEM WILL EVOLVE IN THE
NEXT FORECAST PERIOD.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. EC AND GFS HAVE
DIFFERENT SOLUTIONS TO THE TROF MOVING INTO THE CWA SUNDAY NIGHT
INTO MONDAY. GFS MUCH BROADER WITH TROF ALONG WITH HIGHER QPF
AMOUNTS OVER CWA THAN EC SINCE EC HAS UPPER LOW CENTER LOCATED
FURTHER SOUTH NEAR LAS VEGAS. THEREFORE LITTLE CHANGE TO POPS. STILL
LOOKS LIKE A DECENT SHOT OF PRECIPITATION ON BOTH MODELS SUNDAY NIGHT AND
MONDAY. SNOW LEVELS EXPECTED TO FALL FAIRLY QUICKLY TO VALLEY FLOORS
ON MONDAY. A BRIEF DRY SPELL MONDAY NIGHT INTO WEDNESDAY MORNING
BEFORE THE NEXT UPSTREAM SYSTEM PUSHES IN DURING THE DAY ON
WEDNESDAY INTO THURSDAY. HAVE BACKED OFF POPS DAY 6 AND 7 WITH
UNCERTAINTY IN TIMING AND EC WEAKER. AT THIS TIME...MOST OF THE
PRECIPITATION LOOKS TO BE MAINLY IN NORTHERN NV WITH THE LATEST SYSTEM.

&&

.AVIATION...VFR CIGS AND VSBYS EXPECTED AT TERMINALS THROUGH THE
NEXT 24 HOURS. GUSTY WINDS WILL DEVELOP BY FRIDAY AFTERNOON OVER
KTPH...KEKO AND KELY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

97/87/87

Nearby

Wind Advisories in Nevada, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.